Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 12, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jul 11, 2004, 1:53 PM EDT for Craven County, North Carolina. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 1:53 PM EDT (17:53 UTC)
- Expired
- Jul 11, 2004, 3:30 PM EDT
- In force
- 97 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Craven County, NC
The radar
The Morehead City radar (KMHX), 20 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1908 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 111755 FFWMHX NCC049-111930- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 153 PM EDT SUN JUL 11 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... CRAVEN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 330 PM EDT * AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR HAVELOCK. THE STORM PRODUCING FLASH FLOODING WAS MOVING SLOWLY SOUTHEAST. ADDITIONAL STROMS IN JONES COUNTY MAY MOVE OVER SOUTHERN CRAVEN COUNTY AFTER 230 PM. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... CHERRY POINT BY 220 PM EDT... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3503 7706 3485 7709 3483 7680 3498 7673 $$ 5
1 follow-up statement
000 WGUS72 KMHX 111848 FFSMHX NCC049-111930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 248 PM EDT SUN JUL 11 2004 ...THE FLASH FLOOD WARNING FOR CRAVEN COUNTY IS CANCELLED... THE HEAVY RAIN HAS DIMINISHED AND FLOODING IS NO LONGER EXPECTED. LAT...LON 3503 7706 3485 7709 3483 7680 3498 7673 $$ 5
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:10 AM EDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 11, 9:10 AM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 910 AM EDT SUN JUL 11 2004 .SHORT TERM UPDATE...12Z MHX SOUNDING IS VERY MOIST WITH PRECIP WATER OVER 2 INCHES...WHEN MODIFIED TO HIGHS AROUND 90 GET CAPES AROUND 4000. CLDS ARE DECREASING A BIT ON SATL SO WITH SOME SUN SHLD SEE HIGHS REACH UPPER 80S TO LOWER 90S. HAVE SOME ISOLD SHRA/TSRA OVER CNTRL CST CRNTLY...WITH HEATING DEEP CONVECTION SHLD DVLP MOST AREAS THIS AFTN...MAY INCRS POPS A BIT FROM CRNT LVLS AS EXPECT PRETTY GOOD CVRG. && .AVIATION...CRNTLY HAVE SOME AREAS OF IFR/MVFR IN LOW CLDS FOG...THIS SHLD DISSIPATE NEXT CPL HOURS...THEN EXPECT SCT CONVECTION TO DVLP THIS AFTN WITH SCT PDS OF IFR/MVFR. && .MARINE...LIGHT VARIABLE WINDS EXPECT TO BECOME A LITTLE MORE S THIS AFTN...SEAS REMAIN SLIGHT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && RF
Hazardous weather outlook, Jul 11, 4:12 AM EDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 412 AM EDT SUN JUL 11 2004 NCZ029-044>047-079>081-090>095-098-103-104-120811- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 412 AM EDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN TODAY AND CONTINUE INTO THE EVENING. A FEW OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME MARGINALLY SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT, MAINLY OVER THE COASTAL PLAIN. BRIEF VERY HEAVY RAINS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS SHOULD DEVELOP AGAIN MONDAY AND TUESDAY WITH THE POTENTIAL FOR SOME OF THE STORMS TO REACH MARGINALLY SEVERE LIMITS BOTH DAYS. HOWEVER, THE POTENTIAL WILL BE BETTER FOR SEVERE WEATHER TUESDAY. DAMAGING WIND WILL BE THE PRIMARY THREAT MONDAY WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREAT TUESDAY. .SPOTTER INFORMATION STATEMENT... DUE TO THE LIMITED POTENTIAL FOR SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. MLF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:24 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 36 min |
| Jul 11, 2:32 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 43 min |
| Jul 11, 2:41 PM EDT | Flash Flood Warning | MHX | Onslow | 94 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.